Minnesota, 2023

Hail and Damaging Winds in Minnesota, July 25 to 26, 2023

July 25 to 26, 2023 · NWS FGF · 3 events in 2 counties and zones

Storms in the late hours of July 25th and into the early morning hours of July 26th caused dangerous wind gusts and hail in Northwestern Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Storms in the late hours of July 25th and into the early morning hours of July 26th caused dangerous wind gusts and hail in Northwestern Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 25, 10:52 PM CST, 8 minutes earlier.

Area forecast discussion, Jul 25, 10:52 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1152 PM CDT Tue Jul 25 2023

.UPDATE...
Issued at 1148 PM CDT Tue Jul 25 2023

Cluster of storms up near the Manitoba/ND/MN border that wasnt
moving much is now moving south-southeast. SPC meso analysis shows
the storms forming in an area of maximized 850 mb warm advection
on nose of 30 kt jet from the west. So far heavy rain makers with
pockets of 1-2 inches of rain, locallly higher. PWATs over 1.7
inch and very moist/warm column so rain and lightning are the main
hazards. Wind gusts 35-40 mph with a few storms earlier near
Hallock. Area is moving SSE and west edge may clip Grand Forks. So
did adjust pops for this. No CAMs doing a good job with this so
future track and covearge uncertain.

UPDATE Issued at 1015 PM CDT Tue Jul 25 2023

Severe threat appears done with in our forecast area. New severe
t-storm watch for parts of western/southwest MN. Lingering showers
Bemidji - Wadena area will move out. Interesting that seeing a
lingering area of t-storms with very benefical rainfall near the
Manitoba/ND/MN border region. This cluster should start to move
east and weaken overnight.

UPDATE Issued at 708 PM CDT Tue Jul 25 2023

Trends indicating a weakening trend in the overall shower and
t-storm area as it moves into the RRV. Had one storm south of
Langdon go supercell earlier but since then a couple of stronger
storms tried to get going west of Grafton but overall now SPC
mesoanalysis shows a strong CAP in place RRV and east and MUCAPE
much weaker due to lack of surface heating with values in the
1500-2000 j/kg range and mixed layer cape more like 500 j/kg
Brainerd area to Thief River Falls. So environment activity is
moving into is not condusive at all for strengthening storms and
therefore looks like our risk of severe is extremely low the rest
of the night in the RRV and east. Skies clearing into the western
fcst area behind the wave and despite an area of high MUCAPES in
central ND (6000 j/kg) nothing formed with subsidence behind short
wave.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 239 PM CDT Tue Jul 25 2023

Key Messages:

-High level smoke continues to linger across the area today and
tomorrow, some may reach the surface at times in lakes country this
afternoon.

-Isolated to scattered severe thunderstorms later this afternoon and
into the evening hours. Main hazards would be hail up to golf balls
and winds up to 70mph. Time frame for storms is roughly around 4-
10 pm.

-Further chances for isolated strong to severe thunderstorms
Wednesday. Hail up to quarters and winds up to 60mph will be the
main hazards.

-Hot temperatures today and tomorrow, with highs in the 90s and heat
indices reaching near the 100 degree mark.

Discussion:

High level smoke continues to move through the region, with some
making its way to the surface mainly in lakes country. As flow turns
more zonal by Wednesday conditions should improve.

Isolated to scattered severe thunderstorms are possible this evening
around the 4-10pm timeframe. A boundary shifts through the region
this evening helping initiate thunderstorms. Hi Res guidance
continues to indicate two separate scenarios on how severe weather
develops and tracks across the region. A select few of guidance
(30%) keeps convective temperatures on the higher end, with lower
dewpoints in the upper 60s. This scenario has weaker frontogenesis
associated with the boundary. This case would yield discrete
thunderstorms developing along and behind the front. With low level
shear around 15-20kts and deep layer shear around 35kts+ a hail
threat would be the main hazard. The second scenario (70% chance)
has thunderstorms starting out as discrete but growing upscale
quickly. Dew points in this scenario would be in the 70s with
lowered convective temperatures. Guidance started to trend toward
this scenario this afternoon as dew points have already reached into
the 70s across the region. Strong moisture, high instability, and a
stronger boundary would help to erode the cap faster and create
those discrete cells. In this scenario the discrete cells quickly
grow upscale and turn organized/linear posing a higher damaging wind
threat. 0-3km shear is around 25-30kts in this scenario and
perpendicular to a potential UDCZ zone. This poses a low chance of
QLCS development on any surge with the linear convection and would
need to be watched carefully as the event unfolds.

Early on in the event hail up to golf balls and winds up to 60mph
will be the main hazards, but as the storms go linear the wind
threat increases to 70 mph. When storms go linear, the tornado
threat increases due to QLCS nature but still remains on a lower
probability side. There could also be a delay in activity due to mid
to high level clouds lingering across the region. Currently
satellite activity has a large expanse of clouds over central and
eastern ND which could delay onset of activity. If this where to
happen chance for storms turn toward the discrete nature and remain
on the weaker side of severe threat (quarter size hail and 60mph
wind gusts). This is a 30% chance of occuring based on recent
guidance runs.

Main shortwave that brings the first boundary through the region
today, shifts another boundary through on Wednesday evening. Before
the second boundary moves through temperatures warm up during the
day on Wednesday as highs reach into the 90s. Dew points will
continue to be on the higher end. Mostly sunny skies throughout the
day and high dew points will help bring heat indices near the 100
degree mark. There is a chance a few areas could see 100 degree heat
indices, but this would remain isolated. This will be worth watching
in case a heat advisory is needed for some areas tomorrow.

As the second boundary moves through it encounters a strong cap
across the region. Convective temperatures are in the upper 90s to
lower 100s for tomorrow afternoon. We would need to increase dew
points further to help bring down the convective temperature, which
isn't looking as likely. Some discrete cells are possible tomorrow
late afternoon and into the evening hours, but is fairly
conditional. It's based on the strength of the second boundary and
its ability to initiate development. Any storm that could develop
would grow upscale fast and pose a large hail threat up to quarters
and winds up to 60mph for eastern ND/NW MN where the instability
axis is the greatest. Shear is weak in the lower levels, but around
30-35kts aloft. This indicates strong upscale growth if the cap can
erode promoting the large hail threat. We will continue to watch for
the chances tomorrow late afternoon and evening. Otherwise
temperatures start to cool down slightly Wednesday night.

.LONG TERM...(Thursday through Tuesday)
Issued at 239 PM CDT Tue Jul 25 2023

Key Messages:

-Upper level trough in the Yukon translates across Canada and helps
flatten out the ridge over the southern United States. This allows
for zonal flow to set up through the long term.

-Persistent zonal flow brings on an off chances for showers and
storms through the long term. Potential for a few stronger storms
can't be ruled out, but development and strength of storms are still
uncertain.

-Temperatures remain above average, but stay in the low to mid 80s.

Discussion:

Upper level flow turns zonal as an upper level trough tracks across
Canada from the Yukon to the Hudson Bay. This helps flatten out the
ridge centered over the southern United States. The northern plains
will start to see temperatures drop, with highs still above average
but remain in the low to mid 80s instead of the 90s.

Upper level smoke may linger into the end of the week, but with
winds aloft out of the WNW we should start to see the hazy
conditions begin to diminish.

Zonal flow aloft brings the chance for propagating short waves from
the Pacific NW to affect the region on an off through the long term.
Signs of continued zonal flow through at least the weekend is noted
bringing that chance for storms during the afternoon and evening
hours each day. Strength and development of storms would be based on
moisture returns, boundary strength, and timing of systems. First
chance will be on Thursday as another short wave moves across
bringing a weak boundary. There is a chance for isolated stronger
storms south of I-94 during the late afternoon and evening hours.
Strength of the boundary is uncertain, but a few stronger storms
can't be ruled out at this time.

Near the end of the long term clusters have started to show signs of
the ridge amplifying in the southern United States returning some of
the heat back into the northern plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1148 PM CDT Tue Jul 25 2023

VFR as cloud bases above 8000 ft agl thru the pd. VCTS was used
for GFK, TVF and BJI TAF sites due to uncertainity with NW MN
storms thru 09z. Balance of 12z Wed period and beyond some
scattered AC and Cirrus.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...Spender
LONG TERM...Spender
AVIATION...Riddle
Hazardous weather outlook, Jul 25, 10:54 PM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1154 PM CDT Tue Jul 25 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-270500-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
1154 PM CDT Tue Jul 25 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Scattered thunderstorms in northwest Minnesota through 4 am.
Locally heavy rain and frequent lightning. Brief wind gusts 35
mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated severe thunderstorms are expected once more across the
region Wednesday afternoon, with the best chances occurring west
of the Red River. The main impacts will be hail up to 1 inch in
diameter and wind gusts up to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 25, 8:38 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
938 PM CDT Tue Jul 25 2023

MNZ040-260330-
Grant MN-
938 PM CDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of southern Grant
County through 1030 PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm over
Herman, or 33 miles south of Fergus Falls, moving east-southeast at
30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hoffman, Herman and Norcross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4590 9626 4592 9625 4583 9576 4576 9576
      4576 9625
TIME...MOT...LOC 0238Z 289DEG 26KT 4581 9620

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Riddle
Local storm report, Jul 25, 8:48 PM CST, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
948 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     Tstm Wnd Gst     5 W Herman              45.81N 96.24W
07/25/2023  M45 MPH          Grant              MN   Mesonet

            NDAWN station. Peak wind measured on 10
            meter wind sensor.

&&
Special weather statement, Jul 25, 10:19 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1119 PM CDT Tue Jul 25 2023

MNZ001-007-008-013-260500-
East Marshall MN-Pennington MN-West Polk MN-West Marshall MN-
1119 PM CDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of southwestern
Marshall, north central Polk and northwestern Pennington Counties
through MIDNIGHT CDT...

At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Radium, or 26 miles northwest of Thief River Falls, moving southeast
at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warren, Viking, Rosewood, Radium, Old Mill State Park and Carpenters
Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4825 9687 4842 9665 4822 9621 4799 9648
TIME...MOT...LOC 0419Z 307DEG 22KT 4829 9667

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lynch
Special weather statement, Jul 25, 10:20 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1120 PM CDT Tue Jul 25 2023

MNZ004-007-260500-
Kittson MN-West Marshall MN-
1120 PM CDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of northwestern
Marshall and southern Kittson Counties through MIDNIGHT CDT...

At 1120 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kennedy, or 27 miles northeast of Grafton, moving southeast at 25
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Karlstad, Stephen, Lake Bronson, Kennedy, Halma, Donaldson and
Englund.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4864 9639 4862 9639 4837 9673 4858 9716
      4859 9714 4860 9715 4861 9714 4861 9713
      4862 9713 4862 9712 4863 9713 4863 9711
      4864 9711 4880 9686
TIME...MOT...LOC 0420Z 307DEG 22KT 4866 9694

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lynch
Special weather statement, Jul 25, 10:56 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1156 PM CDT Tue Jul 25 2023

MNZ001-007-NDZ016-027-260545-
West Polk MN-West Marshall MN-Eastern Walsh County ND-Grand Forks ND-
1156 PM CDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of southwestern
Marshall, northwestern Polk, northeastern Grand Forks and
southeastern Walsh Counties through 1245 AM CDT...

At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Woods, or 10 miles east of Grafton, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warren, Minto, Alvarado, Manvel, Oslo, Warsaw and Ardoch.

This includes Interstate 29 between mile markers 145 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4839 9746 4842 9722 4852 9703 4820 9668
      4797 9693 4801 9734
TIME...MOT...LOC 0456Z 335DEG 27KT 4836 9719

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lynch
Special weather statement, Jul 25, 10:57 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1157 PM CDT Tue Jul 25 2023

MNZ001-004-007-008-013-260545-
East Marshall MN-Pennington MN-Kittson MN-West Polk MN-
West Marshall MN-
1157 PM CDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of central Marshall,
north central Polk, south central Kittson and northwestern Pennington
Counties through 1245 AM CDT...

At 1157 PM CDT, Doppler radar was tracking a strong thunderstorm over
Florian, or 32 miles northwest of Thief River Falls, moving southeast
at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stephen, Argyle, Newfolden, Viking, Holt, Strandquist and Florian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4845 9696 4860 9662 4831 9611 4808 9654
TIME...MOT...LOC 0457Z 325DEG 28KT 4844 9667

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lynch

The radar

The Fargo/Grand Forks radar (KMVX), 75 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Polk

When
July 25, 11:00 PM CST to 11:05 PM CST
Where
Polk County, 5.26 mi WSW of Roan
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
48.130, -96.860

Wind gust of 63 MPH was reported by the Warren NDAWN.

Thunderstorm Wind, Polk

When
July 25, 11:50 PM CST to 11:55 PM CST
Where
Polk County, Mallory
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
47.880, -96.920

Mesonet station MN060 in East Grand Forks measured wind gusts from 54 to 75 miles per hour.

Hail, Grant

When
July 26, 12:15 AM CST to 12:20 AM CST
Where
Grant County, 2.81 mi S of Hoffman
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
45.790, -95.790

Golf ball sized hail reported by a Grant county Deputy, relayed by dispatch.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118972, 1118974, 1118971.